Ask the doctor: Is cholesterol-lowering therapy hurting my sex life?

Ask the doctor

Is cholesterol-lowering therapy hurting my sex life?

Q. Since I started taking Zocor a few years ago for my high cholesterol, my sex drive seems to have dwindled. My wife and I are wondering if there is a connection.

A. Cholesterol has several important functions in the body. It is an important component of the outer "skin" of cells and of the bile acids that digest food in the intestine. It also provides the starting point for making estrogen and testosterone. In theory, lowering cholesterol with a statin could lower testosterone levels, which in turn could dampen the sex drive. In practice, Zocor and other statins seem to have little or no effect on testosterone levels. One small study showed a slight decline in testosterone after long-term statin use, while others show no change. In addition to Zocor (simvastatin), the other statins are Crestor (rosuvastatin), Lescol (fluvastatin), Lipitor (atorvastatin), Mevacor (lovastatin), and Pravachol (pravastatin).

That said, in 2004 Dutch researchers wrote about eight men who reported a decreased sex drive while taking a statin. Problems having an erection have also been reported as an uncommon side effect of statin use.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »